Hail, Webster
- When
- July 7, 2:35 PM CST
- Where
- Webster County, 1.68 mi ESE of Gowrie
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.270, -94.270
A weak warm front lifted northeast into Iowa during the night of the 6th into the daytime hours of the 7th. The atmosphere was weakly sheared with only 20 kts of shear available.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak warm front lifted northeast into Iowa during the night of the 6th into the daytime hours of the 7th. The atmosphere was weakly sheared with only 20 kts of shear available. By mid to late afternoon, it had become quite unstable with lifted indices in the -4 to -7 C range and CAPE in the 2000 to 3000 J/kg range. Significant CAPE was available in the low levels of the atmosphere with 150 to 250 J/kg in the lower 3 km. A funnel cloud was produced by one of the cells in Story County south of Nevada. The cell had 3 funnels reaching about 1/3 of the way to the ground and rotating around the cell. These storms formed along the warm frontal boundary. Some dime to nickel size hail was produced with these storms, along with heavy rainfall. A total of 2.9 inches fell in 1 1/2 hours in Tama County with one of the cells, and 1.6 inches in about 45 minutes in Wapello County. A weak cold front dropped into northern Iowa during the evening. A complex of thunderstorms formed a weak bow echo as it moved into the state. CAPE in the -10 to -30 C layer of the atmosphere was in the 200 to 500 J/kg range and downdraft CAPE was in the 700 to 1000 J/kg range. The storms produced gusty winds and some hail, both below severe levels. The winds were in the 35 to 50 MPH range with the stronger storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 7, 11:49 AM CST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1249 PM CDT TUE JUL 7 2009 .UPDATED 07/18Z AVIATION DISCUSSION... .SHORT TERM...TODAY 06Z SFC ANALYSIS SHOWS A WEAK STATIONARY FRONTAL BOUNDARY EXTENDING FROM NEAR SIOUX FALLS TO ALGONA TO DUBUQUE. A WEAK SHORTWAVE CROSSING SD IS HELPING TO MAINTAIN SMALL CLUSTER OF STORMS IN A WEAK MUCAPE REGION EXTENDING FROM EXTREME ERN SD INTO SW MN. THIS CLUSTER AND OTHER RANDOM SHOWERS/STORMS WILL LIKELY CONTINUE TO PERCOLATE DOWNSTREAM NEAR AND NORTH OF THE FRONT THROUGH THE MORNING HOURS. THIS AFTERNOON AS A SERIES OF WEAK SHORTWAVES CROSS THE REGION DURING TIME OF PEAK HEATING...WE WILL LIKELY SEE ADDITIONAL DEVELOPMENT IN THE VICINITY OF THE FRONT. THE PROBLEM IS WHERE THE BOUNDARY WILL BE. THE GFS PUSHES IT NORTH INTO MN WHILE THE NAM ACTUALLY PUSHES IT FARTHER SOUTHWEST...PRESUMABLY DUE TO THE EFFECTS OF MORNING CONVECTION. AFTN POP FORECAST MAXIMIZES CHANCES ACROSS THE FAR NORTHEAST TAPERING TO SLIGHT CHANCE MOVING SOUTHWEST. AFTN AIRMASS WILL EXHIBIT MODERATE TO HIGH INSTABILITY AS DEWPOINTS CREEP UP INTO THE MID TO UPPER 60S. 0-3KM CAPE WELL OVER 100 J/KG AND POSSIBLY CLOSE TO 300 AND ENHANCED STRETCHING POTENTIAL MAXIMIZED NEAR THE FRONT. THE LCL IS A LITTLE HIGH...BUT COULD LOCALLY LOWER NEAR FRONT. LOW LEVEL SHEAR VERY WEAK. SEEMS LIKE A PRETTY GOOD ENVIRONMENT FOR LANDSPOUTS...ESPECIALLY NEAR THE FRONT. DEEP LAYER SHEAR CERTAINLY BETTER THE FARTHER NORTH YOU GO...SO WOULD NOT BE SURPRISED TO SEE A FEW SUPERCELLS ACROSS THE NORTHEAST AS WELL. SLIGHT RISK OF SEVERE STORMS PER SPC DAY ONE OUTLOOK WITH ALL THREATS ON THE TABLE TODAY...LARGE HAIL...DAMAGING GUSTS...AND WEAK TORNADOES/LANDSPOUTS. HIGH TEMPERATURES WILL BE MUTED ACROSS THE NORTHEAST EITHER BY COOLER EASTERLY FLOW NORTH OF FRONT...GREATER AMOUNT OF CLOUD COVER OR BOTH. .LONG TERM...TONIGHT THROUGH MONDAY ACTIVE WEATHER PATTERN SETTING UP THROUGHOUT THE MID/LONG RANGE OF THE FORECAST PERIOD...AS A FRONTAL BOUNDARY REMAINS ACROSS SOUTHERN MINNESOTA INTO NRN AND ERN IOWA. A SERIES OF IMPULSES EXPECTED TO TRAVEL THROUGH THE TOP OF THE RIDGE...AND DROP SOUTHEASTWARD INTO THE AREA WITH CONVECTION EXPECTED MAINLY IN VICINITY OF THE FRONTAL BOUNDARY. HOWEVER WITH MUCH OF THE CNTRL/SRN CWA IN THE WARM SECTOR...MAY GET SOME ISOLD DEVELOPMENT DURING TIMES OF PEAK HEATING...AND OVERNIGHT FROM UPSTREAM STORMS DIVING SOUTH SOUTHEAST. RIDGE BUILDS EASTWARD LATER WEDNESDAY INTO EARLY THURSDAY...WHICH MAY PUSH MAJORITY OF CONVECTIVE DEVELOPMENT TO THE NORTH AND EAST OF THE CWA...BUT STILL CANNOT COMPLETELY RULE OUT ANY ACTIVITY FOR THESE PERIOD. OTHERWISE COLD FRONT ASSOCIATED WITH STRONGER PARENT WAVE MOVING ALONG THE US/CANADIAN BORDER TO SLIDE THROUGH THE STATE THURSDAY NIGHT INTO FRIDAY. EC/GFS DIFFER WITH THE TIMING OF THIS FRONT...BUT GFS CONTINUES TO LOOK LIKE A FAST OUTLIER AND THUS HAVE STUCK WITH THE EC TIMING FOR CONTINUITY. UPPER RIDGE BEGINS TO BREAK DOWN INTO THE FRIDAY...WITH THE FRONTAL BOUNDARY STALLING OUT ACROSS THE CWA. THEREFORE EXPECT THREAT FOR CONVECTION TO CONTINUE INTO FRIDAY AND FRIDAY NIGHT. SECONDARY COLD FRONT TO PUSH THROUGH SATURDAY INTO SATURDAY NIGHT...FINALLY PUSHING STALLED OUT BOUNDARY SOUTH AS WELL. HAVE CUT BACK POPS SOME SATURDAY WITH NEW EC/GFS SHOWING HIGH PRESSURE BUILDING INTO THE AREA WITH THE FRONT SOUTH OF THE CWA BY SATURDAY NIGHT. THEREFORE COMPLETELY REMOVED POPS FOR SATURDAY NIGHT. BULK SHEAR VALUES NOT REAL IMPRESSIVE THROUGHOUT THE FIRST FEW DAYS...SO APPEARS THE OVERALL SEVERE POTENTIAL OF ANY OF THE PERIODS COULD BE SOMEWHAT LIMITED. AS FOR TEMPERATURES...WILL CONTINUE TO SEE A MORE SEASONAL TREND...WITH EVEN SLIGHTLY WARMER THAN AVERAGE TEMPS EXPECTED THU INTO FRI AS THE THERMAL RIDGE BUILDS EAST NORTHEASTWARD. OTHERWISE A RETURN TO SEASONAL OR SLIGHTLY BELOW SEASONAL TEMPERATURES BEHIND THE COLD FRONT FOR THE UPCOMING WEEKEND INTO EARLY NEXT WEEK. && .AVIATION...07/18Z THERE ARE A PAIR OF WARM FRONTS ACROSS THE REGION THIS AFTERNOON...ONE IN SOUTHERN MINNESOTA AND THE SECOND THROUGH CENTRAL IOWA. HAVE FAVORED THE NAM SOLUTION...WHICH IS MORE AGRESSIVE IN DEVELOPING STORMS ALONG THE SOUTHERN BOUNDARY THIS AFTERNOON AND TONIGHT. HAVE MENTIONED GUSTY WINDS AT KFOD/KMCW WHERE POTENTIAL IS HIGHEST FOR STRONG TO SEVERE STORMS DURING THE LATE AFTERNOON AND EARLY EVENING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MOYER LONG TERM...ALBRECHT AVIATION...KINNEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 446 AM CDT TUE JUL 7 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>083- 085-086-092>094-096-097-081000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-APPANOOSE-DAVIS- 446 AM CDT TUE JUL 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT...WITH THE BEST CHANCES NORTH OF INTERSTATE 80. THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE TODAY INTO TONIGHT...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY SEVERE THREATS. AN ISOLATED LANDSPOUT TORNADO IS POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE END OF THE WEEK...AND INTO SATURDAY. THE BEST CHANCES FOR THUNDERSTORMS THROUGHOUT THIS PERIOD ARE THURSDAY INTO FRIDAY. THUNDERSTORMS RETURN TO THE FORECAST FOR THE LATTER PORTION OF THE WEEKEND INTO EARLY NEXT WEEK. THE OVERALL THREAT OF SEVERE WEATHER APPEARS LOW AT THIS TIME FOR BOTH PERIODS OF THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. IAZ084-095-081000- LUCAS-WAYNE- 446 AM CDT TUE JUL 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT...WITH THE BEST CHANCES NORTH OF INTERSTATE 80. THERE RISK OF SEVERE WEATHER IS MAINLY NORTH OF THE AREA...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY SEVERE THREATS. AN ISOLATED LANDSPOUT TORNADO IS POSSIBLE AS WELL. A FLOOD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE END OF THE WEEK...AND INTO SATURDAY. THE BEST CHANCES FOR THUNDERSTORMS THROUGHOUT THIS PERIOD ARE THURSDAY INTO FRIDAY. THUNDERSTORMS RETURN TO THE FORECAST FOR THE LATTER PORTION OF THE WEEKEND INTO EARLY NEXT WEEK. THE OVERALL THREAT OF SEVERE WEATHER APPEARS LOW AT THIS TIME FOR BOTH PERIODS OF THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. MJA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT TUE JUL 7 2009 IAZ039-050-072100- BLACK HAWK-TAMA- 335 PM CDT TUE JUL 7 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TAMA AND SOUTHERN BLACK HAWK COUNTIES UNTIL 400 PM CDT... AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF HUDSON...OR 13 MILES SOUTH OF WATERLOO...MOVING SOUTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. VACHALEK
The Des Moines radar (KDMX), 75 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
2 hail, 2 heavy rain, 1 funnel cloud. Local standard time, as filed.
Rainfall amount of 2.9 inches in 90 minutes.
Report of 3 funnel clouds rotating about parent storm south of Nevada. Funnels up and down, dropping 25 to 30 percent of the way to the ground.
Rainfall amount of 1.6 inches in 45 to 50 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170108, 169916, 169914, 169917, 169915.